×

Persistence and coexistence in zooplankton-phytoplankton-nutrient models with instantaneous nutrient recycling. (English) Zbl 0779.92021

Plankton-nutrient interaction models consisting of phytoplankton, herbivorous zooplankton and dissolved limiting nutrient with general nutrient uptake functions and instantaneous nutrient recycling are considered. For the model with constant nutrient input and different constant washout rates, conditions for boundedness of the solutions, existence and stability of non-negative equilibria, as well as persistence are given.
Zooplankton-phytoplankton-nutrient interaction models with a fluctuating nutrient input and with a periodic washout rate are also considered, respectively. It is shown that coexistence of the zooplankton and phytoplankton may arise due to positive bifurcating periodic solutions.

MSC:

92D40 Ecology
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] Arnold, E. M.: Aspects of a zooplankton, phytoplankton and phosphorus system. Ecol. Model. 5, 293-300 (1978) · doi:10.1016/0304-3800(78)90039-X
[2] Arnold, E. M.: On stability and periodicity in phosphorus nutrient dynamics. Q. Appl. Math. 38, 139-141 (1980) · Zbl 0428.92024
[3] Arnold, E. M., Voss, D. A.: Numerical behavior of a zooplankton, phytoplankton and phosphorus system. Ecol. Model. 13, 183-193 (1981) · doi:10.1016/0304-3800(81)90051-X
[4] Beretta, E., Bischi, B. I., Solimano, F.: Stability in chemostat equations with delayed nutrient recycling. J. Math. Biol. 28, 99-111 (1990) · Zbl 0665.45006 · doi:10.1007/BF00171521
[5] Busenberg, S., Kumar, S. K., Austin, P., Wake, G.: The dynamics of a model of a plankton-nutrient interaction. Bull. Math. Biol. 52, 677-696 (1990) · Zbl 0704.92020
[6] Butler, G. J., Freedman, H. I.: Periodic solutions of a predator-prey system with periodic coefficients. Math. Biosci. 55, 27-38 (1981) · Zbl 0471.92020 · doi:10.1016/0025-5564(81)90011-0
[7] Butler, G. J., Freedman, H. I., Waltman, P.: Uniformly persistent systems. Proc. Am. Math. Sec. 96, 425-430 (1986) · Zbl 0603.34043 · doi:10.1090/S0002-9939-1986-0822433-4
[8] Butler, G. J., Hsu, S. B., Waltman, P.: A mathematical model of the chemostat with periodic washout rate. SIAM J. Appl. Math. 45, 435-449 (1985) · Zbl 0584.92027 · doi:10.1137/0145025
[9] Butler, G. J., Waltman, P.: Persistence in dynamical systems. J. Differ. Equations 63, 255-262 (1986) · Zbl 0603.58033 · doi:10.1016/0022-0396(86)90049-5
[10] Butler, G. J., Wolkowicz, G. S. K.: A mathematical model of the chemostat with a general class of functions describing nutrient uptake. SIAM J. Appl. Math. 45, 138-151 (1985) · Zbl 0569.92020 · doi:10.1137/0145006
[11] Caperon, J.: Population growth response of Isochrysis galbana to nitrate variation at limiting concentration. Ecology 49, 866-872 (1968) · doi:10.2307/1936538
[12] Cushing, J. M.: Periodic time-dependent predator prey systems. SIAM J. Appl. Math. 23, 972-979 (1977) · Zbl 0348.34031
[13] Cushing, J. M.: Integrodifferential Equations and Delay Models in Population Dynamics. Berlin Heidelberg New York: Springer 1977 · Zbl 0363.92014
[14] Cushing, J. M.: Periodic Kolmogorov systems. SIAM J. Math. Anal. 13, 811-827 (1982) · Zbl 0506.34039 · doi:10.1137/0513056
[15] Cushing, J. M.: Periodic two-predator, one-prey interactions and the time sharing of a resource niche. SIAM J. Appl. Math. 44, 392-410 (1984) · Zbl 0554.92016 · doi:10.1137/0144026
[16] DeAngelis, D. I., Bartell, S. M., Brenkert, A. L.: Effects of nutrient recycling and food-chain length on resilience. Am. Nat. 134, 778-805 (1989) · doi:10.1086/285011
[17] Evans, G. T., Parslow, J. S.: A model of annual plankton cycles. Biol. Oceanogr. 3, 327-427 (1985)
[18] Fasham, M. J. R., Ducklow, H. W., McKelvie, S. M.: A nitrogen-based model of plankton dynamics in the oceanic mixed layer. J. Mar. Res. 48, 591-639 (1990)
[19] Freedman, H. I.: Deterministic Mathematical Models in Population Ecology. Edmonton: HIFR Consulting Ltd. 1987 · Zbl 0448.92023
[20] Freedman, H. I., Ruan, S.: Hopf bifurcation in three-species food chain models with group defence. Math. Biosci. 111, 73-87 (1992). · Zbl 0761.92039 · doi:10.1016/0025-5564(92)90079-C
[21] Freedman, H. I., Waltman, P.: Persistence in models of three interacting predator-prey populations. Math. Biosci. 68, 213-231 (1984) · Zbl 0534.92026 · doi:10.1016/0025-5564(84)90032-4
[22] Freedman, H. I., Xu, Y.: Models of competition in the chemostat with instantaneous and delayed nutrient recycling. J. Mah. Biol. (to appear) · Zbl 0778.92022
[23] Gard, T. C.: Persistence in food chains with general interactions. Math. Biosci. 51, 165-174 (1980) · Zbl 0453.92017 · doi:10.1016/0025-5564(80)90096-6
[24] Gard, T. C.: Mathematical analysis of some resource-prey-predator models: application to a NPZ microcosm model. In: Freedman, H. I., Strobeck, C. (eds.) Population Biology, pp. 274-282. Berlin Heidelberg New York: Springer 1983 · Zbl 0522.92022
[25] Gard, T. C., Hallam, T. G.: Persistence in food webs: I. Lotka-Volterra food chains. Bull. Math. Biol. 41, 877-891 (1979) · Zbl 0422.92017
[26] Hale, J. K., Somolinos, A. S.: Competition for fluctuating nutrient. J. Math. Biol. 18, 255-280 (1983) · Zbl 0525.92024 · doi:10.1007/BF00276091
[27] Hallam, T. G.: On persistence of acquatic ecosystems. In: Anderson, N. R., Zahurance, B. G. (eds.) Oceanic Sound Scattering Predication, pp. 749-765. New York: Plenum 1977
[28] Hallam, T. G.: Controlled persistence in rudimentary plankton models. In: Avula, J. R. (ed.) Mathematical Modelling, vol. 4, pp. 2081-2088. Rolla: University of Missouri Press 1977
[29] Hallam, T. G.: Structural sensitivity of grazing formulation in nutrient controlled plankton models. J. Math. Biol. 5, 261-280 (1978) · Zbl 0379.92015
[30] Harrison, G. W.: Global stability of predator-prey interactions. J. Math. Biol. 8, 159-171 (1979) · Zbl 0425.92009 · doi:10.1007/BF00279719
[31] Hsu, S. B.: A competition model for a seasonally fluctuating nutrient. J. Math. Biol. 9, 115-132 (1980) · Zbl 0431.92027 · doi:10.1007/BF00275917
[32] Ivlev, V. S.: Experimental Ecology of the Feeding of Fishes. New Haven: Yale University Press 1961
[33] Keener, J. P.: Oscillatory coexistence in the chemostat: a codimension two unfolding. SIAM J. Appl. Math. 43, 1005-1018 (1983) · Zbl 0525.92017 · doi:10.1137/0143066
[34] LaSalle, J., Lefschetz, S.: Stability by Liapunov’s Direct Method. New York: Academic Press 1961 · Zbl 0098.06102
[35] de Mottoni, P., Schiaffino, A.: Competition systems with periodic coefficients. A geometric approach. J. Math. Biol. 11, 319-335 (1981) · Zbl 0474.92015 · doi:10.1007/BF00276900
[36] Nisbet, R. M., McKinstry, J., Gurney, W. S. C.: A ?stratagic? model of material cycling in a closed ecosystem. Math. Biosci. 64, 99-113 (1983) · Zbl 0524.92027 · doi:10.1016/0025-5564(83)90030-5
[37] Powell, T., Richerson, P. J.: Temporal variation, spatial heterogeneity and competition for resource in plankton system: a theoretical model. Am. Nat. 125, 431-464 (1985) · doi:10.1086/284352
[38] Rabinowitz, P.: Some global results for nonlinear eigenvalue problems. J. Funct. Anal. 7, 487-513 (1971) · Zbl 0212.16504 · doi:10.1016/0022-1236(71)90030-9
[39] Riley, G. A., Stommel, H., Burrpus, D. P.: Qualitative ecology of the plankton of the Western North Atlantic. Bull. Bingham Oceanogr. Collect. 12, 1-169 (1949)
[40] Ruan, S., Freedman, H. I.: Persistence in three-species food chain models with group defence. Math. Biosci. 107, 111-125 (1991) · Zbl 0752.92027 · doi:10.1016/0025-5564(91)90074-S
[41] Sansone, G., Conti, R.: Nonlinear Differential Equations. New York: Pergamon 1964 · Zbl 0128.08403
[42] Smith, H. L.: Competitive coexistence in an oscillating chemostat. SIAM J. Appl. Math. 40, 498-522 (1981) · Zbl 0467.92018 · doi:10.1137/0140042
[43] Steele, J. H.: Structure of Marine Ecosystems. Oxford: Blackwell Scientifics 1974
[44] Taylor, A. J.: Characteristic properties of model for the vertical distributions of phytoplankton under stratification. Ecol. Model. 40, 175-199 (1988) · doi:10.1016/0304-3800(88)90017-8
[45] Walsh, J. J.: Death in the sea: Enigmatic phytoplankton losses. Prog. Oceanogr. 12, 1-86 (1983) · doi:10.1016/0079-6611(83)90006-X
[46] Waltman, P.: Competition Models in Population Biology. Philadelphia: SIAM 1983 · Zbl 0572.92019
[47] Waltman, P.: Coexistence in chemostat-like models. Rocky Mt. J. Math. 20, 777-807 (1990) · Zbl 0721.92026 · doi:10.1216/rmjm/1181073042
[48] Wolkowicz, G. S. K., Lu, Z.: Global dynamics of a mathematical model of competition in the chemostat: general response functions and different death rates. SIAM J. Appl. Math. 52, 222-233 (1992) · Zbl 0739.92025 · doi:10.1137/0152012
[49] Wroblewski, J. S.: Vertical migrating herbivorous plankton ? their possible role in the creation of small scale phytoplankton patchiness in the ocean. In: Anderson, N. R., Zahurance, B. G. (eds.) Oceanic Sound Scattering Predication, pp. 817-845. New York: Plenum 1977
[50] Wroblewski, J. S., Sarmiento, J. L., Flierl, G. R.: An ocean basin scale model of plankton dynamics in the North Atlantic, 1. Solutions for the climatological oceanographic condition in May. Global Biogeochem. Cycles 2, 199-218 (1988) · doi:10.1029/GB002i003p00199
[51] Yang, F., Freedman, H. I.: Competing predators for a prey in a chemostat model with periodic nutrient input. J. Math. Biol. 29, 715-732 (1991) · Zbl 0825.92124 · doi:10.1007/BF00160188
[52] Yoshizawa, T.: Stability Theory by Liapunov’s Second Method. Tokyo: The Mathematical Society of Japan 1966 · Zbl 0144.10802
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.